High Wind, Eddy County Plains
- When
- March 16, 5:40 PM MST to 6:40 PM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
An upper level low developed over New Mexico and moved into North Texas spreading strong winds across the higher elevations of the Guadalupe Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level low developed over New Mexico and moved into North Texas spreading strong winds across the higher elevations of the Guadalupe Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 16, 4:45 PM MST, 55 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
645 PM CDT Tue Mar 16 2021
.DISCUSSION...
See 00Z aviation discussion below.
&&
.AVIATION...
Current satellite is showing a large dust cloud moving northeast
out of Mexico. It is already affecting some sites with MVFR/IFR
VIS and all sites will see reduced visibilities in the very near
future. Reduced VIS in BLDU is very hard to forecast but current
obs suggest 2-3 SM will be prevailing and may intermittently drop
down to around 1 SM. These conditions should last at least to
midnight before improving. Any CIGs showing up in the obs are
false readings due to the BLDU. Winds will remain quite gusty,
gradually veering from the southwest to the northwest over the TAF
period.
Hennig
&&
.PREV DISCUSSION... /issued 216 PM CDT Tue Mar 16 2021/
DISCUSSION...
An active period of weather over the area through tomorrow morning.
Environment is currently dry with low RH's across much of the area
with even some critical RH's encompassing the SE NM plains, Upper
Trans Pecos, and far west TX allowing for heightened fire wx
conditions for areas mentioned (See Fire Wx Disco below). A strong
upper low (ULL) currently positioned over AZ will quickly scoot
eastward with an accompanying PAC front and strong mid-level jet
streak on the lower front quad of the circulation. Winds will
gradually increase the next few hrs with the expected front to
traverse the western reaches of the forecast area near sunset. Post
frontal winds will be the main concern today with a strong pressure
gradient pattern and deep mixing under clear skies will allow for
gusts to ramp up rapidly behind the frontal boundary. GFS/NAM bufr
soundings are very favorable for high wind criteria out in the
Guadalupe Mtns, Culberson Co in TX and Eddy Co plains in NM with
high end Advisory winds for adjacent areas all the way down to
Northern Brewster. As the PAC front plows eastward, winds will shift
W to NW with enhanced gusts for 2-4 hrs before relaxing. High Wind
Warning out west remains from previous forecast, as well as Wind
Advisory, but did expand Advisory to include the next set of
counties east, including MAF.
ULL will continue to accelerate eastward with sights on OK by
tomorrow afternoon. The backside of the disturbance will brush the
area with a trailing jet max, allowing for one last wind enhancement
over the northern half of Lea Co in NM and the Northeast Permian
Basin during the AM/early PM hrs Wednesday. Winds will finally decay
after that with tranquil conditions expected through the rest of
week. Temps today will run into the 80s areawide due to downslope
flow ahead of disturbance, but PAC front will cause temps to cool 15-
20 degrees for Wed-Fri as prevailing NW to NE flow following 48-72
hrs will keep 850mb temps near to below normal. Another quick moving
trough will zip to the north by end of weekend into Monday with a
slight rebound in temps back to near and slightly above normal.
Guidance still has some discrepancy on handling a trailing shortwave
trough for Mon-Wed next week, but a slight uptick in PoPs added due
to favorable lift from trough proximity. If this trends north, PoPs
will fade once again, so hopefully they can actually stick around
because we could certainly use the rain.
FIRE WEATHER...
An upper level low with an associated pac front will move into the
area this afternoon. In addition a strong low level thermal ridge
with warm downsloping winds will raise temperatures above normal
later this afternoon. Warm temperatures will easily allow mixing
stronger winds from aloft. Very windy 20ft (30 to 40 mph with gusts
up to 60s in the mountain areas) and dry conditions are being
observed all across southeast New Mexico and portions of West Texas.
The Critical RFTI values 7 to 8 are expected in combination with min
RHs 5 to 15%. The fuels ERCs 50-80th percentile with the driest
fuels located in the mountains of southeast New Mexico and West
Texas. Although conditions are dry fuel loading is below normal due
to a long term drought throughout the area. A Red Flag Warning is in
effect through late this evening. Winds will stay elevated tonight
into the tomorrow morning. A cold front will move into the area
brining back more moisture and cooler temperatures. The wind
competent won't be a factor in the area after tomorrow.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 45 66 37 66 / 0 0 0 0
Carlsbad 40 69 34 65 / 0 0 0 0
Dryden 48 77 44 70 / 0 0 0 0
Fort Stockton 44 70 39 65 / 0 0 0 0
Guadalupe Pass 36 62 37 59 / 0 0 0 0
Hobbs 39 64 32 63 / 0 0 0 0
Marfa 30 65 29 65 / 0 0 0 0
Midland Intl Airport 43 68 37 66 / 0 0 0 0
Odessa 42 69 37 66 / 0 0 0 0
Wink 41 71 36 68 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 1 AM MDT Wednesday for Central Lea County-
Northern Lea County-Southern Lea County.
High Wind Warning until midnight MDT tonight for Eddy County
Plains.
Red Flag Warning until 8 PM MDT this evening for Chavez Plains-
Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
High Wind Warning until 4 AM MDT Wednesday for Guadalupe
Mountains of Eddy County.
TX...Wind Advisory until 2 AM CDT Wednesday for Andrews-Central
Brewster County-Chinati Mountains-Chisos Basin-Crane-Davis
Mountains-Davis Mountains Foothills-Dawson-Ector-Gaines-
Loving-Marfa Plateau-Martin-Midland-Pecos-Presidio Valley-
Reeves County Plains-Upton-Ward-Winkler.
High Wind Warning until 1 AM CDT Wednesday for Eastern Culberson
County-Van Horn and Highway 54 Corridor.
Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
Andrews-Davis Mountains-Davis Mountains Foothills-Eastern
Culberson County-Gaines-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Loving-Reeves County
Plains-Van Horn and Highway 54 Corridor-Ward-Winkler.
High Wind Warning until 4 AM MDT Wednesday for Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.
&&
99/99/10Hazardous Weather Outlook National Weather Service Midland/Odessa TX 133 PM CDT Tue Mar 16 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-171845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 133 PM CDT Tue Mar 16 2021 /1233 PM MDT Tue Mar 16 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Critical fire weather conditions are expected this afternoon into evening across Southeast New Mexico and the Western Permian Basin southward to the Davis Mountains... a Red Flag Warning is in effect. Strong wind is expected today across the Guadalupe and Delaware Mountains and the adjacent plains... a High Wind Warning is in effect. Very windy conditions are expected across the rest of Southeast New Mexico... the Western Permian Basin... the Upper Trans Pecos... the Davis Mountains and Marfa Plateau... a Wind Advisory is in effect. Blowing dust can be expected across much of the region this afternoon and evening. This may reduce visibility and affect travel. Marginal chance for thunderstorms on the very far southeastern Permian Basin near Big Lake with large hail and gusty winds being the main concern. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951875.